Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 53, NWS Raleigh, NC

May 10, 2017Granville County, Vance County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 10, 2017, 9:49 PM EDT for Granville County, Vance County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 9:49 PM EDT (01:49 UTC)
Expired
May 10, 2017, 10:45 PM EDT
In force
56 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Granville County, NC, Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

161 
WUUS52 KRAH 110149
SVRRAH
NCC077-181-110245-
/O.NEW.KRAH.SV.W.0053.170511T0149Z-170511T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
949 PM EDT WED MAY 10 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Vance County in central North Carolina...
  Granville County in central North Carolina...

* Until 1045 PM EDT

* At 948 PM EDT, a severe thunderstorm was located over Buffalo
  Springs, or 9 miles northeast of Virgilina, moving southeast at 30
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Henderson, Oxford, Creedmoor, Butner, Stem, Stovall, Middleburg,
  Gillburg, Steele Creek Marina & Campground and Kerr Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3651 7831 3650 7832 3632 7828 3630 7828
      3608 7876 3654 7878 3654 7836
TIME...MOT...LOC 0148Z 331DEG 27KT 3664 7864 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

23
3 follow-up statements
830 
WWUS52 KRAH 110211
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1011 PM EDT WED MAY 10 2017

NCC077-181-110245-
/O.CON.KRAH.SV.W.0053.000000T0000Z-170511T0245Z/
Vance NC-Granville NC-
1011 PM EDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR VANCE AND CENTRAL GRANVILLE COUNTIES...

At 1011 PM EDT, a severe thunderstorm was located near Clarksville,
or 10 miles east of Virgilina, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Henderson, Oxford, Creedmoor, Butner, Stem, Stovall, Middleburg,
Gillburg, Steele Creek Marina & Campground and Kerr Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

&&

LAT...LON 3651 7831 3650 7832 3632 7828 3630 7828
      3608 7876 3654 7867 3654 7836
TIME...MOT...LOC 0211Z 335DEG 24KT 3658 7861 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Ellis
902 
WWUS52 KRAH 110234
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1034 PM EDT WED MAY 10 2017

NCC077-110243-
/O.CAN.KRAH.SV.W.0053.000000T0000Z-170511T0245Z/
Granville NC-
1034 PM EDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANVILLE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3651 7832 3630 7828 3620 7851 3646 7851
      3651 7850 3652 7847 3654 7845 3654 7836
TIME...MOT...LOC 0233Z 322DEG 29KT 3644 7846 

$$

NCC181-110245-
/O.CON.KRAH.SV.W.0053.000000T0000Z-170511T0245Z/
Vance NC-
1034 PM EDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR VANCE COUNTY...

At 1033 PM EDT, a severe thunderstorm was located 8 miles north of
Henderson, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Henderson, Middleburg, Dabney, Satterwhite Point Marina, Gillburg,
John H Kerr Reservoir, Steele Creek Marina & Campground,
Bullocksville, Kerr Lake and South Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3651 7832 3630 7828 3620 7851 3646 7851
      3651 7850 3652 7847 3654 7845 3654 7836
TIME...MOT...LOC 0233Z 322DEG 29KT 3644 7846 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Ellis
729 
WWUS52 KRAH 110239
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1039 PM EDT WED MAY 10 2017

NCC181-110249-
/O.EXP.KRAH.SV.W.0053.000000T0000Z-170511T0245Z/
Vance NC-
1039 PM EDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR VANCE COUNTY WILL EXPIRE AT
1045 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3651 7832 3630 7828 3620 7851 3646 7851
      3651 7850 3652 7847 3654 7845 3654 7836
TIME...MOT...LOC 0239Z 331DEG 27KT 3640 7843 

$$

Ellis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:41 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 10, 8:41 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
841 PM EDT Wed May 10 2017

.SYNOPSIS...
Stationary front extends from Cincinnati, Ohio to Wilmington
North Carolina. This front will be the focus for scattered
showers and thunderstorms, especially from the VA/NC border
northward. Several quick-moving disturbances will cross the
Appalachians and Mid-Atlantic over the course of the week,
leading to periods of unsettled weather, with the potential
for organized areas of thunderstorms to move southeast along
the stationary front.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 640 PM Wednesday...

Slightly unstable air mass covers most of central NC early this
evening with the main axis of instability extending from Roxboro-
Raleigh-Goldsboro. Atmosphere currently capped as per RAP forecast
sounding data and evidence of lack of appreciable cu filed across
the region.

Still a small chance for an isolated shower or storm this evening.
This threat appears best north and northeast of Raleigh, covering
the VA border counties as well as sections of the northern coastal
plain.

Have adjusted hourly temperatures to reflect reality. Most places
will remain above 70 degrees through 10-11 PM. Overnight
temperatures generally 60-65 degrees. ~WSS

By early Thursday, a larger scale synoptic shortwave is
forecast to move across the Great Lakes and Ohio Valley. This
will likely initiate an MCS over the Ohio Valley during the
overnight tonight, this feature moving downstream toward the
VA/NC border after daybreak Thursday. Highest probability for
showers/storms associated with this feature Thursday morning
will be across the northern Piedmont and northern Coastal Plain
with a more areawide response Thursday afternoon pending
remnant outflow boundary.

For the next several days the highest probability for rainfall
and cloud cover will be across the north, associated with the
coolest temperatures. Warmest readings will be across the south
where readings may approach 90 degrees. ~PM

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM EDT Wednesday...

Thursday night, a nearly stationary frontal boundary will still be
positioned from roughly Ohio southeast into far eastern North
Carolina. While isolated to scattered showers are expected along
this feature, a greater coverage of activity will be possible during
the second half of the overnight hours as a potential mesoscale
convective complex rides southeast along this boundary into parts of
central and eastern Virginia. The southern extent of this feature
may intersect the far northeast sections of the forecast area. With
guidance trending the focus for precipitation farther north within
the forecast area, have downplayed the potential across the far
southwest sections as the night progresses.

During the course of the day Friday into Friday night, precipitation
chances will increase again in advance of an approaching upper level
low. This feature will be heading through central Tennessee by the
afternoon. Good jet dynamics in advance of the low/trough will help
trigger a greater coverage of showers and thunderstorms. The Day 3
Convective Outlook by the Storm Prediction Center places a marginal
risk of severe weather across the far southwestern portions of the
forecast are during this time period.

The upper low and its associated cold front are progged to cross the
region during the day Saturday. This will be another day of very
good coverage of showers. The bulk of the activity will be east of
the region by the peak heating of the day. This will limit any
thunderstorm activity to the mainly the eastern half of the region
through mid-day. The cold front will be east of the area by Saturday
evening. Clearing skies are expected through the evening hours, with
all locations clear by midnight.

Temperatures during this portion of the forecast will average about
five degrees above normal in regards to low temperatures, and close
to five degrees below normal in regards to high temperatures.
&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 320 PM EDT Wednesday...

For the weekend and early next week, both surface high pressure and
an upper level ridge will build over the area. This scenario will
allow for moderating temperatures as heights build, limited cloud
cover, and no precipitation in the forecast.

Temperatures will trend milder each day. While temperatures on
Sunday will be near normal, by Wednesday, readings about five to ten
degrees above normal are anticipated.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 845 PM Wednesday...

24 Hour TAF period: Mostly VFR conditions across the area this hour
and this should continue through much of the night for most
locations but there is a chance for fog/low stratus mainly in the
northeast with KRWI having the greatest chance for sub-VFR
conditions. A chance for showers and storms tomorrow afternoon will
once again be greatest in the northeastern half of the forecast
area. Some of these storms could become severe.

Long Term: Unsettled weather continues through Saturday before
clearing out on Sunday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...PM
NEAR TERM...WSS/PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...ELLIS
Hazardous weather outlook, May 10, 3:56 PM EDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
Issued by National Weather Service BLACKSBURG VA
356 PM EDT Wed May 10 2017

NCZ038-039-073>075-083-084-112000-
Davidson-Randolph-Stanly-Montgomery-Moore-Anson-Richmond-
356 PM EDT Wed May 10 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms are possible Thursday
afternoon and overnight. The main severe weather threat will be hail
up to one inch in diameter and locally damaging winds.

Isolated strong to severe thunderstorms will again be possible Friday
afternoon and evening with damaging winds and large hail as the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021>025-040>042-076>078-085-086-088-089-112000-
Forsyth-Guilford-Alamance-Orange-Durham-Chatham-Wake-Johnston-Lee-
Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
356 PM EDT Wed May 10 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms are possible Thursday
afternoon and overnight. The main severe weather threat will be hail
up to one inch in diameter and locally damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-026>028-043-112000-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-
356 PM EDT Wed May 10 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated severe thunderstorms are possible Thursday afternoon and
overnight. The main severe weather threat will be hail up to one inch
in diameter and locally damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:07 PM EDTSevere Thunderstorm WarningRAHWarren53 min
May 10, 11:50 PM EDTSpecial Weather StatementRAHWarren40 min
May 11, 12:10 AM EDTSevere Thunderstorm WarningRAHHalifax, Warren35 min
May 11, 12:35 AM EDTSpecial Weather StatementRAHWarren25 min
May 11, 12:53 AM EDTSpecial Weather StatementRAHNash37 min
May 11, 1:05 AM EDTSevere Thunderstorm WarningRAHHalifax, Nash40 min
May 11, 6:57 PM EDTSevere Thunderstorm WarningRAHGranville, Vance63 min
May 11, 7:44 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.